Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 26, NWS Melbourne, FL

October 7, 1996Seminole County, Florida

NWS Melbourne, FL issued this tornado warning at Oct 7, 1996, 4:39 PM EDT for Seminole County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 1996, 4:39 PM EDT (20:39 UTC)
Expired
Oct 7, 1996, 5:45 PM EDT
In force
66 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1996-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1481 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1996-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1481 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 072040
TORMLB
FLC117-072145-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
439 PM EDT MON OCT 7 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...SEMINOLE COUNTY
 
AT 438 PM...DOPPLER WEATHER RADAR AT MELBOURNE INDICATED A DEVELOPING
TORNADO ALONG THE ORANGE/SEMINOLE COUNTY LINE...3 MILES SOUTHEAST OF
OVIEDO. THE STORM WILL MOVE RAPIDLY NORTHEAST AT 40 MPH TOWARDS CHULUOTA
AND GENEVA.
 
IF YOU ARE CAUGHT OUTSIDE IN THE PATH OF A TORNADO...SEEK SHELTER IN
A NEARBY REINFORCED BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A
CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
SPRATT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 2:49 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 7, 2:49 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
237 PM EDT MON OCT 7 1996

NO SIG CHANGES TO CURRENT FORECAST. FIRST MAJOR RAINBAND WEAKENED BUT
STILL PRODUCED A FEW TORNADO REPORTS. THREAT OF ISOLD TORNADOES FA
SHOULD CONTINUE THROUGH THE NIGHT AS RAINBANDS CONTINUE TO MOVE ACROSS
CENTRAL PENINSULA WITH IMBEDDED TSTMS. CONVECTIVE CELLS COULD MIX DOWN
50 PLUS KTS INDICATED ON CURRENT VWP AT TBW AND LATER TONIGHT AT MLB.
INDICATIONS ARE TROUGH TRAILING SOUTHWEST AS JOSEPHINE MOVES OUT OF
FLORIDA MAY STRING OUT CONVERGENCE ZONE OVER CENTRAL/SOUTH PENINSULA
AND CONTINUE THREAT OF STRONG THUNDERSTORMS ON TUESDAY.
HAGEMEYER

In the hours before

Special weather statement, Oct 7, 11:14 AM EDT, 5 hours 25 minutes before
FLZ041-044>047-053-054-058-059-064-501-071630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EDT MON OCT 7 1996

...SEVERE WEATHER LIKELY TODAY AND TONIGHT AS JOSEPHINE APPROACHES...
...TORNADO WATCH FOR EAST CENTRAL FLORIDA THROUGH 11 PM...
...FLOOD WATCH FOR EAST CENTRAL FLORIDA THROUGH TONIGHT...
...TROPICAL STORM WARNING TONIGHT FROM CAPE CANAVERAL NORTH...
...HIGH WIND WARNING FOR LAKE...SEMINOLE...AND ORANGE COUNTIES...

LATEST PROJECTIONS ARE FOR JOSEPHINE TO CONTINUE NORTHEAST AND MAKE
LANDFALL IN THE FLORIDA BIG BEND REGION EARLY TUESDAY. ON THIS
TRACK...NUMEROUS BANDS OF HEAVY RAIN WILL ROTATE ACROSS EAST CENTRAL
FLORIDA THIS AFTERNOON AND TONIGHT. THE POTENTIAL WILL ALSO BE HIGH
FOR BRIEF DAMAGING WIND GUSTS AND SHORT-LIVED TORNADOES. A BRIEF
TORNADO TOUCHDOWN ALREADY PRODUCED SOME STRUCTURAL DAMAGE IN DELTONA
THIS MORNING.

BANDS OF HEAVY RAINFALL WILL ROTATE FROM THE SOUTHWEST TO THE
NORTHEAST ACROSS THE CENTRAL FLORIDA PENINSULA BY EARLY AFTERNOON.
RAINFALL WITHIN THESE BANDS WILL OCCASIONALLY BECOME HEAVY AND
PRODUCE RATES OF ONE TO TWO INCHES PER HOUR.
WITH THE GROUND NEARLY SATURATED FROM RECENT RAINS...ADDITIONAL
ACCUMULATIONS WILL LEAD TO RAPID URBAN AND LOW LAND FLOOD PROBLEMS.

AS JOSEPHINE APPROACHES TONIGHT...SUSTAINED WINDS ARE FORECAST TO
INCREASE TO NEAR TROPICAL STORM FORCE THIS EVENING ACROSS
LAKE...ORANGE...SEMINOLE...VOLUSIA...AND NORTH BREVARD COUNTIES.
THESE STRONG WINDS WILL LAST INTO TUESDAY MORNING...WITH GUSTS ABOVE
40 MPH POSSIBLE...ESPECIALLY WITHIN SQUALLS. FARTHER TO THE SOUTH
WINDS WILL OCCASIONALLY GUST TO ABOVE 30 MPH...WITH GUSTS ABOVE 40
MPH WITHIN SQUALLS.

AT THE BEACHES...HIGH SURF AND RIP CURRENTS WILL CONTINUE...
ESPECIALLY NORTH OF VERO BEACH. SWIMMING IS NOT ADVISED. SMALL CRAFTS
SHOULD REMAIN IN PORTS.

ALL INTERESTS WITHIN EAST CENTRAL FLORIDA ARE ADVISED TO LISTEN FOR
LATER STATEMENTS AND SHORT TERM FORECASTS FROM THE NATIONAL WEATHER
SERVICE IN MELBOURNE. HAM RADIO AND SKYWARN PERSONNEL WILL LIKELY
BECOME NECESSARY LATER TODAY.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 8:45 AM EDTTornado WarningMLBVolusia60 min
Oct 7, 3:30 PM EDTTornado WarningMLBLake60 min
Oct 7, 4:27 PM EDTTornado WarningMLBLake63 min
Oct 7, 5:04 PM EDTTornado WarningMLBVolusia56 min
Oct 7, 5:56 PM EDTTornado WarningMLBVolusia64 min
Oct 7, 7:03 PM EDTTornado WarningMLBOkeechobee57 min
Oct 7, 7:51 PM EDTTornado WarningMLBIndian River39 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.